PayPal and Amazon checkouts available.
800-486-1237

Tinnitus Library

Ask Barry - October 2005

Do you have questions about tinnitus, our products or specific treatments? Ask Barry. Arches President Barry Keate will select the most representative questions each month publication. Regardless all questions will receive a personal reply from Barry.

ASK BARRY Tinnitus expert, Barry Keate, answers your questions about Tinnitus Send your question to:  Ask Barry

Search our Tinnitus Library Center or FAQs

NOTE: Ask Barry is pleased to be able to answer your questions based upon the information we have available. Our answers to your email inquiries are not substitutes for a physician's advice nor are they reviewed by a physician. If you are under a physician's care, please share with your doctor any suggestions you have received from Ask Barry

This Month's Questions:

Head injury and tinnitus Dear Barry, I have researched your site extensively, but have not found much information on head-injury related tinnitus. Is there any way to help this ailment? Can any herbs, supplements, or treatments aid in the healing of this particular tinnitus?

Thanking you, Ashley

Dear Ashley; Head trauma is a common cause of tinnitus. There are several mechanisms of action causing the damage. The trauma can damage the auditory cortex in the brain, it can damage the auditory nerve leading from the cochlea or it can damage the fine bones in the middle ear that conduct sound to the cochlea.

The primary therapy for trauma induced tinnitus is the same as for noise induced tinnitus. I recommend Arches Tinnitus Relief Formula, N-Acetyl Cysteine and a combination of Acetyl-L-Carnitine and Alpha Lipoic Acid, such as found in the Anti-Age/Energy Formula. These products will prevent further damage from occurring and will help to heal some of the existing damage.

Arches Tinnitus Relief Formula® and Body Language Anti-Age/Energy Formula can be found on our website at www.tinnitusformula.com. NAC can be purchased in health food stores.

For short term relief, many people have used GABA supplements. GABA is an inhibitory neurotransmitter that will slow down electrical activity in the brain and reduce tinnitus. It acts somewhat like a mild tranquilizer, so you must be careful when driving or operating machinery. I recommend 500-750 mg twice daily. After one week you can adjust dosage up or down depending on results. GABA can be found in better health food stores.

Wishing you quiet times, Barry Keate


Can cotton swabs affect tinnitus?

Hi Barry, I have had tinnitus for as long as I can remember. I recently read that using cotton swabs to remove ear wax can damage the cochlea and cause tinnitus. I use cotton swabs almost daily as it seems as if my ear canals itch a lot, especially after a shower. Could I be actively making my tinnitus worse on a daily basis? If so, is there a fix? Thanks!

Christopher Pike San Diego CA

Hi Christopher; Using cotton swabs doesn't actually damage the cochlea, which is pretty far removed from the ear drum. There is the danger you can damage your ear drum though and that can worsen the tinnitus. If you damage your ear drum, you'll know it, it will be very painful. Ear wax build-up is a possible cause for tinnitus.

The official website of Ear, Nose and Throat academy suggests using mineral oil, baby oil or glycerin to remove wax. They have a complete description of the problem and how to handle it at http://www.entnet.org/healthinfo/ears/earwax.cfm.

Wishing you quiet times, Barry Keate


Full ear and tinnitus.

Hi Barry, I was a rock musician for many years, and am suffering with a "hssssssss" in my left ear. Yes, I do do have substantial hearing loss in that ear ( the right one is normal). The thing that's causing me the most suffering is a stuffed up "fullness" in the affected ear. Is this another symptom of tinnitus? I have seen an ear doctor, and he couldn't find any obstructions (wax) in the ear. He said I should have an MRI examination to rule out the possibility of a tumor! First, I have no health insurance and can't afford this procedure. Needless to say I'm scared stiff! I just want to know if ear "fullness" can be another symptom of tinnitus.

Thank you, Fred W.

Dear Fred; Ear fullness is not a symptom of tinnitus but tinnitus can be a symptom of ear fullness. It's quite possible your Eustachian tubes are plugged which will cause or add to tinnitus.

MRIs are used to rule out tumors on the auditory nerve, which are extremely rare. When they do occur, they are always benign and slow growing. I would not suggest that you not get one but it's not something I would worry about too much.

Ask your doctor if he will treat the fullness. Dr. Seidman will typically prescribe a steroid-based nasal spray, such as Flonase or Rhinocort, and possibly an anti-histamine. This takes care of most ear fullness problems and should help the tinnitus. If this does not clear up the problem, I suggest using Arches Tinnitus Formulas which should reduce the sound level.

Wishing you quiet times, Barry Keate

NOTE: Ask Barry is pleased to be able to answer your questions based upon the information we have available. Our answers to your email inquiries are not substitutes for a physician's advice nor are they reviewed by a physician. If you are under a physician's care, please share with your doctor any suggestions you have received from Ask Barry.